Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 133, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 8, 2005, 8:57 PM CDT for Brown County, Nemaha County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2005, 8:57 PM CDT (01:57 UTC)
- Expired
- Jun 8, 2005, 9:29 PM CDT
- In force
- 32 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Brown County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 81 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 9:11 PM CDT | HAIL 1 | 5 Sse Goff, KS | DIME TO QUARTER SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 5:30 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 822 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1464 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 090157
SVRTOP
KSC013-131-090245-
/O.NEW.KTOP.SV.W.0133.050609T0157Z-050609T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
857 PM CDT WED JUN 8 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN BROWN COUNTY IN NORTHEAST KANSAS
SOUTHEASTERN NEMAHA COUNTY IN NORTHEAST KANSAS
* UNTIL 945 PM CDT
* AT 853 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 8 MILES SOUTH OF CORNING...OR ABOUT 32 MILES
SOUTHWEST OF HIAWATHA...MOVING NORTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
CORNING...
GOFF...
WETMORE...
KICKAPOO RESERVATION...
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3970 9561 3966 9568 3965 9577 3963 9580
3957 9580 3957 9602 3960 9607 3963 9605
3987 9585
$$2 follow-up statements
000
WWUS53 KTOP 090213
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
912 PM CDT WED JUN 8 2005
KSC013-131-090245-
/O.CON.KTOP.SV.W.0133.000000T0000Z-050609T0245Z/
NEMAHA-BROWN-
912 PM CDT WED JUN 8 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 945 PM CDT FOR
SOUTHWESTERN BROWN AND SOUTHEASTERN NEMAHA COUNTIES...
AT 911 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL 5 MILES SOUTHEAST OF GOFF.
THIS STORM WAS LOCATED 4 MILES SOUTHEAST OF GOFF...OR ABOUT 25 MILES
SOUTHWEST OF HIAWATHA...MOVING NORTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
WETMORE AND KICKAPOO RESERVATION.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3970 9561 3966 9568 3965 9577 3963 9580
3957 9580 3960 9598 3962 9604 3970 9610
3987 9586
$$000
WWUS53 KTOP 090229
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
929 PM CDT WED JUN 8 2005
KSC013-131-090239-
/O.CAN.KTOP.SV.W.0133.000000T0000Z-050609T0245Z/
NEMAHA-BROWN-
929 PM CDT WED JUN 8 2005
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BROWN AND
SOUTHEASTERN NEMAHA COUNTIES HAS BEEN CANCELLED...
AT 929 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3970 9561 3966 9568 3965 9577 3963 9580
3957 9580 3960 9598 3962 9604 3970 9610
3987 9586
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:10 PM CDT, 5 hours 47 minutes earlier.
Area forecast discussion, Jun 8, 3:10 PM CDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 310 PM CDT WED JUN 8 2005 .DISCUSSION... TIMING OF SIGNIFICANT CONVECTION AND POTENTIAL HEAVY RAINFALL MAIN CONCERNS. SHORT TERM...HAVE ISSUED A FLOOD WATCH DUE TO HIGH PRECIPITABLE WATER VALUES AND THETA E RIDGE ESTABLISHED OVERNIGHT OUR AREA. LOW LVL INFLOW NOT ALL THAT HIGH...AND NAM SEEMS UNREASONABLY HIGH WITH QPF. HOWEVER BACKBUILDING CONVECTION INTO THE AREA WITH STRONGER STORMS SEEMS LIKELY...AND WITH EXPECTED RAINS NEAR OR EXCEEDING INDEX VALUES...A FLOOD WATCH SEEMS PRUDENT THROUGH THE NIGHT. MAY HAVE ACTUALLY TWO EPISODES OF CONVECTION...FIRST WITH BACKBUILDING STRONG TO SEVERE STORMS THIS EVENING...THEN, DEPENDING ON OUTFLOWS FROM THIS CONVECTION...MORE EXPECTED LATER TONIGHT WITH FRONTAL BOUNDARY IN THE AREA. RUC SHOWS SRN END OF NORTHEAST EJECTING WAVE PASSING NEAR AREA LATE EVENING AND AFTER MIDNIGHT. THIS COULD ENHANCE THE THUNDERSTORM POTENTIAL LATER, FURTHER NORTH IN CWA, AS LOW LVL FLOW RETURNS TO THE SOUTHEAST THERE. LOWS TONIGHT LITTLE CHANGED FROM PREVIOUS ISSUANCE...AND WINDS WITH OUTFLOW BOUNDARIES ANYONES GUESS...BUT TRIED TO TREND TOWARD A SOUTHEAST FLOW ALL AREAS BY LATE TONIGHT. LONGER TERM...LARGE SCALE PATTERN INTO EARLY NEXT WEEK FEATURES LARGE SCALE TROUGH ACROSS THE WESTERN U.S. AND RIDGE ALONG THE EAST COAST. OF COURSE THIS MEANS SEASONALLY STRONG SWLY FLOW ACROSS CENTRAL PLAINS INTO MONDAY WITH STALLED OUT SURFACE BOUNDARY...AND PLENTY OF LOW-LEVEL MOISTURE IN THE VICINITY. GIVEN THIS...EXPECT SEVERAL ROUNDS OF STRONG TO SEVERE THUNDERSTORMS THROUGH THE PERIOD...AND ASSOCIATED HEAVY RAIN/FLASH FLOOD THREAT. TIMING OF OF MORE SIGNIFICANT WAVES COMING OUT OF SOUTHWEST TROUGH IS DIFFICULT...PARTICULARLY CONSIDERING RUN TO RUN VARIABILITY SHOWN BY GFS...HOWEVER...FRIDAY AND FRIDAY NIGHT LOOKS TO HAVE A DECENT SHORTWAVE TROUGH AND STRONGER SHEAR MOVING THROUGH AND ASSOCIATED HIGHER THREAT FOR SIG SEVERE. NOT SURPRISINGLY...LONG RANGE MODELS TRY TO BREAK DOWN THIS LONGWAVE PATTERN IN DIFFERENT WAYS...BUT ALL WOULD INDICATE THAT BY THE MIDDLE OF NEXT WEEK...A DIFFERENT PATTERN WILL SETUP AND CHANCES FOR PRECIPITATION WILL DECREASE. && .TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ALONG AND SOUTH OF A LINE FROM ABILENE TO MANHATTAN TO HOLTON FROM 6 PM THIS EVENING UNTIL 7 AM THURSDAY. && SK/GP
Hazardous weather outlook, Jun 8, 5:25 PM CDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 525 PM CDT WED JUN 8 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-091012- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 525 PM CDT WED JUN 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS PARTS OF CENTRAL...EAST CENTRAL...AND NORTHEAST KANSAS THIS EVENING. WITH EXTREME INSTABILITY IN PLACE...SOME OF THESE THUNDERSTORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO OR TWO ARE ALSO POSSIBLE INTO THE EVENING HOURS. THE BEST CHANCE OF SEVERE WEATHER WILL BE EAST OF A LINE FROM ABILENE TO MANHATTAN TO MARYSVILLE. ADDITIONALLY VERY HEAVY RAINFALL...WILL BE POSSIBLE GENERALLY ALONG AND SOUTH OF A LINE FROM ABILENE TO MANHATTAN TO HOLTON. AS THE NIGHT PROGRESSES...THE PRIMARY THREAT WILL TRANSITION MORE TO HEAVY RAINFALL...WITH FLOODING RAINS BECOMING THE MAIN CONCERN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE SEVERAL PERIODS OF THUNDERSTORMS FROM THURSDAY THROUGH MONDAY. SOME OF THESE STORMS WILL BE SEVERE...AND CONTAIN HEAVY RAINFALL. THE BEST CHANCE FOR THE MOST SIGNIFICANT SEVERE WEATHER APPEARS TO BE FRIDAY INTO FRIDAY NIGHT. HOWEVER...WITH SIGNIFICANT MOISTURE IN PLACE...A NEARLY STATIONARY BOUNDARY...AND SEASONALLY STRONG UPPER LEVEL WINDS...SEVERAL BOUTS OF SEVERE WEATHER ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Jun 8, 8:19 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
819 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM HAIL HOLTON 39.47N 95.74W
06/08/2005 0.88 INCH JACKSON KS TRAINED SPOTTER
&&
DENNISLocal storm report, Jun 8, 8:27 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
827 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM HAIL HOLTON 39.47N 95.74W
06/08/2005 1.75 INCH JACKSON KS TRAINED SPOTTER
&&
SMBLocal storm report, Jun 8, 8:30 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
830 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM TSTM WND DMG 6 E OTTAWA 38.62N 95.16W
06/08/2005 FRANKLIN KS TRAINED SPOTTER
18 INCH DIAMETER LIMB BLOWN DOWN
&&
SMBSpecial weather statement, Jun 8, 8:30 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 830 PM CDT WED JUN 8 2005 KSZ010>012-090227- BROWN-MARSHALL-NEMAHA- INCLUDING THE CITIES OF...HIAWATHA AND MARYSVILLE 830 PM CDT WED JUN 8 2005 ...TORNADO WATCH NUMBER 439 HAS BEEN CANCELLED... THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE TORNADO WATCH... NEMAHA MARSHALL BROWN SOME CITIES NO LONGER UNDER THE TORNADO WATCH... MARYSVILLE HIAWATHA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Jun 8, 8:39 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 839 PM CDT WED JUN 8 2005 KSZ021>024-026-034>040-054>056-058-059-090900- ANDERSON-CLAY-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-JACKSON- JEFFERSON-LYON-MORRIS-OSAGE-OTTAWA-POTTAWATOMIE-RILEY-SHAWNEE- WABAUNSEE- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...EMPORIA... JUNCTION CITY...LAWRENCE...MANHATTAN...OTTAWA AND TOPEKA 839 PM CDT WED JUN 8 2005 SEVERE THUNDERSTORM WATCH NUMBER 440 IS IN EFFECT UNTIL 400 AM CDT AND INCLUDES THE FOLLOWING COUNTIES... JACKSON CLAY RILEY POTTAWATOMIE JEFFERSON OTTAWA GEARY SHAWNEE WABAUNSEE DICKINSON DOUGLAS MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES IN THE WATCH ARE... EMPORIA OTTAWA ABILENE LAWRENCE JUNCTION CITY TOPEKA MANHATTAN CLAY CENTER STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. THE NATIONAL WEATHER SERVICE IN TOPEKA KS HAS ISSUED A .
Local storm report, Jun 8, 8:52 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
852 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM HAIL SOLDIER 39.54N 95.96W
06/08/2005 1.75 INCH JACKSON KS LAW ENFORCEMENT
&&
DENNISThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:02 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 43 min |
| Jun 8, 7:11 PM CDT | Tornado Warning | TOP | Douglas, Franklin | 49 min |
| Jun 8, 7:14 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 46 min |
| Jun 8, 7:15 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 60 min |
| Jun 8, 7:29 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 17 min |
| Jun 8, 7:46 PM CDT | Flash Flood Warning | TOP | Lyon | 119 min |
| Jun 8, 7:59 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 31 min |
| Jun 8, 8:09 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 51 min |
| Jun 8, 8:09 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 40 min |
| Jun 8, 8:42 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 48 min |
| Jun 8, 8:50 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Wabaunsee | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.